Users Online: 776 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO THE EDITOR
Year : 2011  |  Volume : 27  |  Issue : 4  |  Page : 564-565

Supraventricular tachycardia after an intercostal nerve block with bupivacaine treated with 10% intralipid


1 Department of Anesthesia and Critical Care, Armed Forces Medical College, Pune and Command Hospital (SC), Pune, India
2 Department of Cardiothoracic Surgery, Military Hospital, Cardiothoracic Centre, Pune, India

Date of Web Publication24-Oct-2011

Correspondence Address:
Rakhee Goyal
NP-5 Officers Project Quarters, MH, CTC, Pune - 411 040
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.86612

Rights and Permissions

How to cite this article:
Goyal R, Shukla R N, Kumar G, Tandon M. Supraventricular tachycardia after an intercostal nerve block with bupivacaine treated with 10% intralipid. J Anaesthesiol Clin Pharmacol 2011;27:564-5

How to cite this URL:
Goyal R, Shukla R N, Kumar G, Tandon M. Supraventricular tachycardia after an intercostal nerve block with bupivacaine treated with 10% intralipid. J Anaesthesiol Clin Pharmacol [serial online] 2011 [cited 2019 Oct 20];27:564-5. Available from: http://www.joacp.org/text.asp?2011/27/4/564/86612

Sir,

The use of 20% intralipid as a rescue drug for bupivacaine cardiotoxicity has been reported. There are laid down guidelines to treat severe toxicity, but there are conflicting reports on the success of 10% intralipid to treat it. [1] We report a case of severe cardiotoxicity by racemic bupivacaine treated successfully by 10% intralipid.

A 26-year-old, 75 kg, male with fractured 9 th thoracic vertebra and fractured 8 th , 9 th , 10 th , and 11 th right-sided ribs, with paraparesis, underwent transthoracic fixation of affected dorsal vertebra under general anesthesia with one lung ventilation. Toward the end of surgery, intercostal nerve block at three levels was planned for postoperative analgesia and to facilitate early tracheal extubation. The patient developed supraventricular tachycardia soon after the administration of the first injection of 5 ml of 0.5% racemic bupivacaine. The heart rate peaked to 244-250/minute and invasive arterial pressures came down to 50-56/30-36 mmHg. Further injection of local anesthetic was stopped and 10% intralipid, which was available at that time, was started through the right internal jugular vein (canulated at the beginning of the surgery). [Figure 1] shows the photograph of the monitor taken five minutes after starting treatment. Sinus rhythm returned after 150 ml of intralipid was injected over 15 min. The hemodynamics returned to normal and the patient remained stable in postoperative period and did not need vasopressors or antiarrhythmics. The patient was electively ventilated and weaned off successfully the next day. There was no evidence of any cardiac or neurological sequelae in the follow-up period. The blood levels of bupivacaine could not be measured due to nonavailability of the required facility, though clinically it is beyond doubt that bupivacaine was the cause of tachyarrhythmia.
Figure 1: Photograph of monitor 5 mins after administration of 10% intralipid

Click here to view


Intercostal nerve blocks are associated with a higher incidence of local anesthetic toxicity because of increased vascularity. Injection of a small amount of drug can cause toxic symptoms if injected rapidly. Bupivacaine usually slows down ventricular conduction because of its effect on sodium channels. At higher plasma drug concentration, bupivacaine acts on calcium and potassium channels and causes slowing of conduction with decreased contractility and certain metabolic changes. Supraventricular arrhythmias are sometimes due to reentry of an impulse around an arc of functional conduction block. [2]

The lipid sink theory [3] describes how intralipid forms a lipid phase inside plasma into which bupivacaine is extracted from the cardiac tissues and thus reduces the amount of free bupivacaine in the aqueous phase of plasma. Cardiotoxicity with bupivacaine is known but what was remarkable in this case is that it occurred almost immediately with a small volume of injected drug and presented as supraventricular tachycardia with severe hypotension. The electrocardiographic changes reverted completely with 2 ml/kg of 10% intralipid within 15 min. We were successful using 10% intralipid in the same volume and in a short time possibly because we had the central venous catheter in place or 10% intralipid was effective. Adult cardiac life support guidelines should be followed simultaneously in all cases where required.

Weinberg et al. [4] have suggested that propofol should not be used for treating cardiotoxicity though it contains 10% intralipid because propofol itself may be detrimental in such situation. The authors suggest that if 20% intralipid is unavailable, 10% intralipid may be used. It is strongly recommended that intralipid should be kept available in the operation theaters where nerve blocks are practiced routinely so that immediate action may be taken in case of local anesthetic toxicity.

 
   References Top

1.The Association of Anaesthetists of Great Britain and Ireland. Guidelines for the management of Severe Local Anaesthetic Toxicity. London, UK: AAGBI; 2007  Back to cited text no. 1
    
2.De La Coussaye JE, Brugada J, Allessie MA. Electrophysiologic and arrthymogenic effects of bupivacaine: A study with high resolution ventricular epicardial mapping in rabbit hearts. Anesthesiology 1992;77:132-41.  Back to cited text no. 2
[PUBMED]    
3.Weinberg GL. Lipid infusion therapy: Translation to clinical practice. Anesth Analg 2008;106:1340-2.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Weinberg G, Hertz P, Newman J. Lipid, Not Propofol, Treats Bupivacaine Overdose. Anesth Analg 2004;99:1875-6.  Back to cited text no. 4
    


    Figures

  [Figure 1]


This article has been cited by
1 Systematic review of the effect of intravenous lipid emulsion therapy for local anesthetic toxicity
Lotte C. G. Hoegberg,Theodore C. Bania,Valéry Lavergne,Benoit Bailey,Alexis F. Turgeon,Simon H. L. Thomas,Martin Morris,Andrea Miller-Nesbitt,Bruno Mégarbane,Sheldon Magder,Sophie Gosselin
Clinical Toxicology. 2016; : 1
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1450    
    Printed80    
    Emailed0    
    PDF Downloaded337    
    Comments [Add]    
    Cited by others 1    

Recommend this journal